Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Albuquerque, NM

June 5, 2013Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 5, 2013, 1:56 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2013, 1:56 PM MDT (19:56 UTC)
Expired
Jun 5, 2013, 3:00 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 169 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:01 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 12:01 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT WED JUN 5 2013

.AVIATION...
18Z TAF CYCLE
FRONT HAS PUSHED INTO THE RGV AS TSRA STARTING TO ERUPT OVER THE
NORTHWEST THIRD. A SECOND BOUNDARY WITH MUCH COOLER AIR PUSHING
INTO FAR NE NM WITH MVFR TO IFR CIGS IN ITS WAKE. THIS BOUNDARY
NOT WELL DEPICTED BY MODELS AND COULD POTENTIALLY REACH KTCC
BETWEEN 20-22Z. SCT TSRA WITH MVFR CIGS/VBSY AND SFC WND GUSTS TO
45 KT AND POTENTIAL FOR SMALL HAIL TO OCCASIONALLY OBSCURE MTS
CENTRAL AND WEST AND WILL TRACK GENLY EAST. MVFR CIGS TO FILL IN
OVER THE NORTHEAST AND EAST CENTRAL PLAINS AFT 02Z WITH CIGS
BECOMING IFR AND AREAS OF BR THEREAFTER. GUSTY EAST WIND INTO THE
RGV WILL DECREASE SOMEWHAT AFT 18Z BUT SHOULD RETURN BY 00Z.

&&

.PREV DISCUSSION...1049 AM MDT WED JUN 5 2013...
MESOSCALE CONVECTIVE SYSTEM THAT ROLLED THROUGH EASTERN
CO...OK...AND TX LAST NIGHT HELPED PROPAGATE THE FRONT FARTHER
SOUTH AND WEST THAN MODELS WERE INDICATING. HIGHER DEWPOINTS HAVE
CONSEQUENTLY SOARED IN SOME CENTRAL AREAS AHEAD OF SCHEDULE...AND
THIS WILL LIKELY MODERATE HEATING TODAY CENTRAL TO EASTERN ZONES.
HAVE TWEAKED TEMPERATURES DOWN...INCREASED DEWPOINTS...AND
ADJUSTED WINDS TO BE MORE IN LINE WITH CURRENT CONDITIONS. THIS
MAY ALSO CARRY THE THREAT FOR STORMS...SOME EVEN SEVERE...TOWARD
THE EAST SLOPES OF THE SANGRES...CENTRAL HIGHLANDS...AND STILL
OVER THE EAST CENTRAL TO SOUTHEASTERN PLAINS. NEW ZONES WILL BE
OUT MOMENTARILY.

52

.PREV DISCUSSION...539 AM MDT WED JUN 5 2013...
.AVIATION...
12Z TAF CYCLE
BACK DOOR FRONT/OUTFLOW BOUNDARY EXTENDS FROM THE EAST SLOPES OF
THE SANGRE DE CRISTOS SOUTHEASTWARD TO KCVN. SCT MVFR CIGS DVLPING
BEHIND IT...WHICH WILL IMPACT TAF SITE TCC FOR A FEW HOURS. SCT
STRONG TO SEVERE TSRA WILL DEVELOP ALONG AND BEHIND THE BOUNDARY
IN EASTERN NM MAINLY AFT 19-20Z. LARGE HAIL AND WIND GUSTS IN
EXCESS OF 50KT POSSIBLE. TAF SITES KLVS AND KTCC HAVE THE GREATEST
POTENTIAL AT SEEING TSRA...THOUGH KROW MAY HAVE A CHANCE LATE.
FRONT WILL PUSH WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN BETWEEN 00-02Z...RESULTING IN CANYON WINDS AT KABQ AND
KSAF...WITH GUSTS TO 30-35KT POSSIBLE. LOW CLOUDS WILL REDEVELOP
ALONG AND EAST OF THE CENTRAL MT CHAIN AFT 06Z THU WITH IFR OR
LIFR CIGS LIKELY. MT OBSCURATIONS POSSIBLE.

34

.PREV DISCUSSION...329 AM MDT WED JUN 5 2013...
...SEVERE THUNDERSTORMS POSSIBLE IN THE EAST TODAY WITH DRY
THUNDERSTORMS IN THE WEST...

A BACK DOOR COLD FRONT WILL BRING SOME MOISTURE FOR THUNDERSTORMS
AS IT BANKS UP AGAINST THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN TODAY...THEN INTO THE CENTRAL VALLEY TONIGHT. ALOFT...A
SHORTWAVE SWIRLING ON WATER VAPOR IMAGERY OVER W AZ EARLY THIS
MORNING WILL GRADUALLY SHIFT EASTWARD ACROSS NEW MEXICO TODAY.
SINCE MOISTURE WILL BE LIMITED IN THE WEST...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS SHOULD FAVOR LOCATIONS ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE EAST CENTRAL AND FAR
EASTERN PLAINS...WHERE SUFFICIENT SHEAR AND INSTABILITY ARE
EXPECTED. LIKE YESTERDAY...THE UPPER LEVEL SYSTEM SHOULD BE ABLE
TO TRIGGER A FEW DRY AND GUSTY THUNDERSTORMS MAINLY WEST OF THE
CENTRAL MOUNTAIN CHAIN TODAY. THE COLD FRONT WILL PUSH THROUGH
GAPS IN THE CENTRAL MOUNTAIN CHAIN WITH EAST CANYON WIND GUSTS IN
THE 15 TO 25 MPH TONIGHT.

THE BACK DOOR COLD FRONT IS EXPECTED TO INCREASE AFTERNOON
HUMIDITIES IN THE CENTRAL VALLEY AND ALONG THE EAST SLOPES OF THE
CONTINENTAL DIVIDE AROUND 5 TO 15 PERCENT THURSDAY ABOVE
TODAYS READINGS. THIS SHOULD ENABLE A MIXTURE OF WET AND DRY
THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON...AND THESE CELLS
COULD BECOME SCATTERED FOR A TIME. THE FARTHER WEST YOU GO THE
MORE LIKELY CELLS WILL PRODUCE MORE WIND THAN RAIN.
OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD FAVOR THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS THURSDAY
AFTERNOON...BEFORE SCATTERED ACTIVITY SHIFTS SOUTHEASTWARD ACROSS
THE PLAINS DURING THE EVENING AND OVERNIGHT. CONVECTION IN THE
EAST SHOULD PUSH A GUSTY SOUTHEAST CANYON WIND INTO THE CENTRAL
VALLEY AGAIN THURSDAY NIGHT. A FEW SCATTERED TO SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING ACROSS THE EAST.

AS NORTHWEST FLOW ALOFT PERSISTS...MOISTURE WILL RECYCLE FRIDAY
WITH ANOTHER ROUND OF MAINLY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FAVORING THE CENTRAL MOUNTAIN CHAIN AND EASTERN
PLAINS. ACTIVITY FARTHER WEST WILL GENERALLY BE MORE
ISOLATED...EXCEPT FOR SCATTERED COVERAGE ALONG THE EAST SLOPES OF
THE SOUTHWEST MOUNTAINS DUE TO A LITTLE BETTER POOLING OF LOW
LEVEL MOISTURE. YET AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING FROM THE EAST SLOPES
OF THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS THE SOUTHEAST PLAINS.

GFS AND ECMWF INDICATE DRIER AIR WILL SHIFT OVER THE AREA FROM THE
NORTHWEST ON SATURDAY IN THE WAKE OF AN UPPER LEVEL TROUGH THAT
WILL EJECT EASTWARD FROM THE NORTHERN AND CENTRAL ROCKIES FRIDAY
NIGHT. THERE IS A SLIGHT CHANCE THAT ENOUGH MOISTURE WILL LINGER
FOR A FEW THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN SATURDAY AFTERNOON. THEN...A RIDGE OF HIGH PRESSURE ALOFT
WILL BUILD OVER THE NM/AZ BORDER ON SUNDAY EFFECTIVELY ELIMINATING
ANY CHANCE OF PRECIPITATION. AFTER FALLING TEMPERATURES IN THE
WAKE OF THE BACK DOOR COLD FRONT TODAY AND THURSDAY...TEMPERATURES
WILL BEGIN TO REBOUND FRIDAY BEFORE CLIMAXING SUNDAY AND MONDAY
WITH READINGS 6 TO 12 DEGREES ABOVE NORMAL. MODELS SUGGEST THE
UPPER HIGH COULD SHIFT EAST OF THE FORECAST AREA GRADUALLY ON
MONDAY AND TUESDAY AS AN UPPER LOW OFF THE CA COAST SHIFTS
NORTHEASTWARD ACROSS THE NORTHERN AND CENTRAL ROCKIES. THIS WOULD
ALLOW SOME MOISTURE TO SEEP NORTHWARD INTO THE STATE. ALTHOUGH
THIS MOISTURE LOOKS FAIRLY LIMITED IN RECENT MODEL RUNS...IT
SHOULD BE ENOUGH FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY FROM THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN. TEMPERATURES MAY ALSO COOL SOME BY TUESDAY
AS THE RIDGE AXIS SHIFTS OVER TX.

44

.FIRE WEATHER...
FORECAST REMAINS ON TRACK THIS MORNING. CONTINUE TO EXPECT AN
INCREASE IN MOISTURE FROM EAST TO WEST TODAY AND TONIGHT...PERHAPS
TO THE CONTINENTAL DIVIDE...OR EVEN FURTHER.

FRONTAL/OUTFLOW BOUNDARY HAS PUSHED THROUGH TUCUMCARI AND LAS VEGAS
THIS MORNING. DEWPOINTS... AND CONSEQUENTLY RELATIVE HUMIDITIES...
HAVE COME UP CONSIDERABLY BEHIND THE FRONT.  THOUGH THE FRONT MAY
SLOW SOME DURING PEAK HEATING...IT WILL CONTINUE TO SLIDE SOUTH AND
WEST THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
DEVELOP ALONG THE FRONT AS IT BACKS UP TO THE SANGRE DE CRISTO
MOUNTAINS. STORMS WILL THEN MOVE EAST OR SOUTHEAST THIS EVENING
ACROSS THE PLAINS...WHERE MANY AREAS SHOULD SEE BENEFICIAL RAINFALL.
OUTFLOW BOUNDARIES WILL REINFORCE THE FRONT THIS EVENING AND SEND IT
SURGING WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN.
STRONG GAP WINDS WILL SEND THE LOW LEVEL MOISTURE AT LEAST TO THE
CONTINENTAL DIVIDE. THUS...HUMIDITY RECOVERIES TONIGHT WILL BE GOOD
TO EXCELLENT FROM THE RIO GRANDE VALLEY EAST...AND FAIR ACROSS MUCH
OF THE WEST...QUITE AN IMPROVEMENT FROM THIS MORNING. MIXING HEIGHTS
WILL LOWER BEHIND THE FRONT...THUS LOOK FOR LOWER VENT RATES TODAY
ACROSS THE NORTHEAST...AND ACROSS MUCH OF THE EAST ON THURSDAY.

ADDITIONALLY TODAY...A FEW VIRGA SHOWERS OR DRY THUNDERSTORMS WILL
AGAIN BE POSSIBLE ACROSS THE WEST...WHICH WILL RESULT IN GUSTY AND
ERRATIC WINDS. THOUGH EASTERN AREAS WILL GET A BIG BOOST IN
HUMIDITIES TODAY...MINIMUM HUMIDITIES ACROSS THE WEST WILL BE 5 TO
10 PERCENT.

THE INFLUX OF LOW LEVEL MOISTURE WILL SET THE STAGE FOR THURSDAY. A
MIX OF WET AND DRY STORMS WILL BE IN STORE...WITH THE WET/DRY
BOUNDARY DEPENDENT ON WHERE THE FRONT STALLS.  SUFFICE TO
SAY...DRIER STORMS ARE EXPECTED THE FURTHER WEST YOU GO. WET STORMS
WILL PREVAIL FROM THE CENTRAL MTNS EAST.

MIXING HEIGHTS AND THEREBY VENT RATES WILL INCREASE ON FRIDAY AS
BREEZY SOUTHERLY WINDS RETURN ACROSS THE EAST.  DRIER AIR ALOFT WILL
ATTEMPT TO MIX DOWN ACROSS NORTHWEST NM ...BUT MODELS ARE HAVING A
HARD TIME RESOLVING HOW DRY IT MAY GET...WITH THE GFS/EURO MORE
BULLISH THAN THE NAM.  OTHERWISE...STILL ENOUGH MOISTURE ACROSS THE
EASTERN PLAINS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  COULD BE
SOME DRY THUNDERSTORMS ON THE WESTERN FRINGES OF THE MOISTURE.

SATURDAY AND SUNDAY AND INTO EARLY NEXT WEEK LOOK TO BE QUITE
WARM...WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL AS WE
TRANSITION OUT OF NORTHWESTERLY FLOW AND THE UPPER HIGH BUILDS
OVERHEAD. AS SUCH...DRIER CONDITIONS APPEAR TO BE ON TAP...THOUGH
THE PSEUDO DRYLINE WILL CONTINUE TO DIURNALLY WAFFLE AROUND THE FAR
EASTERN PLAINS.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 5:52 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT WED JUN 5 2013

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ON THE EAST CENTRAL AND FAR EASTERN PLAINS WHERE DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE
THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES
TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SOME STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE
POSSIBLE ON THE EASTERN PLAINS THURSDAY AND FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
SOUTHERN UNION...HARDING...EASTERN SAN MIGUEL...QUAY...DE
BACA...CURRY...ROOSEVELT AND CHAVES COUNTIES DUE TO SEVERE
THUNDERSTORMS.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM MDTSpecial Weather StatementABQUnion45 min
Jun 5, 1:25 PM MDTSevere Thunderstorm WarningABQColfax, Mora50 min
Jun 5, 1:54 PM MDTSevere Thunderstorm WarningABQColfax, Union36 min
Jun 5, 2:00 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe45 min
Jun 5, 2:13 PM MDTAreal Flood AdvisoryABQMora, San Miguel92 min
Jun 5, 2:55 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe95 min
Jun 5, 3:14 PM MDTSevere Thunderstorm WarningABQMora, San Miguel61 min
Jun 5, 3:22 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union53 min
Jun 5, 3:36 PM MDTAreal Flood AdvisoryABQColfax114 min
Jun 5, 3:36 PM MDTSevere Thunderstorm WarningABQHarding54 min
Jun 5, 4:26 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel64 min
Jun 5, 5:06 PM MDTSevere Thunderstorm WarningABQHarding, Quay54 min
Jun 5, 5:59 PM MDTSevere Thunderstorm WarningABQCurry, Quay61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.